MAUDE Adverse Event Report: EDWARDS LIFESCIENCES COMMANDER DELIVERY SYSTEM; PULMONARY VALVE PROSTHESIS, PERCUTANEOUSLY DELIVERED

EDWARDS LIFESCIENCES COMMANDER DELIVERY SYSTEM; PULMONARY VALVE PROSTHESIS, PERCUTANEOUSLY DELIVERED
Model Number 9600LDS26A
Medical Device Problem Codes Burst Container or Vessel (1074); Difficult to Remove (1528); Material Separation (1562)
Health Effect - Clinical Code Insufficient Information (4580)
Date of Event 01/31/2023
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
The investigation is ongoing.The device is not returning.
 
Event or Problem Description
As reported by a field clinical specialist (fcs), during the procedure of a 26 mm sapien 3 valve in the pulmonic valve in a conduit via transfemoral approach, the balloon ruptured circumferentially before full volume was achieve.It was a very calcified conduit and was pre-stented with two palmaz stents prior to deploying the s3 valve.Initial inflation/deployment of valve was fine; however, a second inflation was performed to ensure full deployment of valve.Difficulty was noted when retrieving the commander delivery system back into the non-ew sheath.More than normal force was used to re-sheath the delivery system/balloon and evidently the central/working part of the balloon sheared off inside the patient.Echo showed the balloon was in the right atrium.A snare and a core device was utilized to remove the large balloon fragment.The end result was very good and patient is in stable condition.Per the fcs response, there were no missing or balloon fragments.There was extra volume added to the balloon prior to the inflation.
 
Additional Manufacturer Narrative
A supplemental mdr is being submitted for correction and additional information.The following sections of this report have been updated: corrected h.6 investigation conclusions and investigation findings.Added new information to h.6 type of investigation.The device was not returned to edwards lifesciences for evaluation.Without the device returned for evaluation, visual inspection, functional testing and dimensional analysis were unable to be completed.Imagery was provided from the site and revealed the following: balloon burst with separation of inflation balloon material observed.A review of the risk management documentation was performed, and no evidence of product non-conformances or labeling/ifu inadequacies were identified in the evaluation.The complaints were confirmed based on evaluation of the provided imagery.Due to the unavailability of the device, engineering was unable to perform any visual, functional, or dimensional analysis; therefore, a manufacturing non-conformance was unable to be determined.Additionally, a review of the dhr, lot history, and complaint history did not provide any indication that a manufacturing non-conformance would have contributed to the complaint.A review of the ifu and training manuals revealed no deficiencies.Balloon burst.An existing technical summary written by edwards lifesciences has been documented for root cause analysis on balloon bursts in a calcified landing zone.The technical summary provides a rationale as to why it is unlikely that a product defect or manufacturing non-conformance contributed to this type of event, including factors on why deployment of balloons on thv delivery systems are subject to increased risk of burst in a calcified landing zone.As reported, ''heavy'' calcification was present within the patient's landing zone.The presence of calcification can create a challenging anatomy for balloon inflation.While the balloons are sufficiently designed and tested to ensure the burst pressure is at or above the rated burst pressure, calcified nodules can compromise the structure of the balloon wall via following mechanisms such as puncture, local overstretching, open cell impingement, or stress concentration.Additionally, it was noted that an additional volume of +3cc was added to the balloon.The prescribed nominal inflation volume is provided in the ifu that was documented in the technical summary.It is possible the balloon was overinflated, subjecting the balloon to pressures high enough to cause the balloon to burst.In addition, the technical summary outlines the extensive manufacturing mitigations in place to prevent this type of malfunction (visual and dimensional inspections, leak testing, and functional balloon burst testing that occurs with every manufactured lot).These inspections and testing further support that it is unlikely that a defect present in manufacturing contributed to the complaint.The technical summary also outlines the instructions for valve deployment.It should be noted that these mitigations are still in place.Withdrawal difficulty.As reported, ''difficulty was noted when retrieving the commander delivery system back into the 22 fr dryseal.'' as the balloon was burst, the altered balloon profile can be more susceptible to catch on the distal end of sheath tip which would have then led to the experienced retrieval difficulty.Balloon separated.As reported, ''more than normal force was used to re-sheath the delivery system/balloon.Evidently the central/working part of the balloon sheared off inside the patient.'' as a result, additional pull force/excessive device manipulation could have been applied to overcome the withdrawal difficulty which then led to the reported separation.Available information suggests that patient factors (calcification) and procedural factors (over-inflation, withdrawal of burst balloon, excessive manipulation) contributed to the complaint event.Complaint histories for all reported events are reviewed against trending control limits monthly, and any excursions above the control limits are assessed and documented as part of this monthly review.No ifu/labeling/training manual inadequacies were identified.Therefore, no corrective or preventative action nor product risk assessment is required at this time.

Brand Name
COMMANDER DELIVERY SYSTEM
Common Device Name
PULMONARY VALVE PROSTHESIS, PERCUTANEOUSLY DELIVERED
Manufacturer (Section D)
EDWARDS LIFESCIENCES
1 edwards way
irvine CA 92614
Manufacturer (Section G)
EDWARDS LIFESCIENCES
1 edwards way
irvine CA 92614
Manufacturer Contact
renee van dorne
1 edwards way
irvine, CA 92614
9492506385
MDR Report Key16427616
Report Number2015691-2023-11003
Device Sequence Number14179339
Product Code NPV
UDI-Device Identifier00690103193954
UDI-Public(01)00690103193954(17)240925(10)64682240
Combination Product (Y/N)N
Initial Reporter StateCA
Initial Reporter CountryUS
PMA/510(K) Number
P200015
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Health Professional,User Facility,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 04/05/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date09/25/2024
Device Model Number9600LDS26A
Device Catalogue Number9600LDS26A
Device Lot Number64682240
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 01/31/2023
Supplement Date Received by Manufacturer04/05/2023
Initial Report FDA Received Date02/23/2023
Supplement Report FDA Received Date04/05/2023
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured10/18/2022
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient SexMale